Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Stomach reflux, snoring, trimethoprim. Treatment?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Reflux with no symptoms/esophagitis
Last year I (27 y.o) had an Upper GI due to an upset stomach, which was from starting an SSRI and went away quickly. During the test, a small amount of reflux was found, which surprised me since I have never felt heartburn. I have also never had any throat problems, coughing, pain or any other symptoms. My dr was not concerned. I read about silent reflux and was worried about Barrett's, so I asked for a referral to a GI. In September of this year (13 months after my Upper GI), I was given an endoscopy which found what my GI doctor called Garden Variety Esophagitis she believed caused by acid reflux. She noted inflammation and ulcerations. The only change that happened in those 13 months was that I had excessive snoring. I had also started taking Trimethoprim at bedtime 3 days prior to my endoscopy. My GI was not extremely worried and placed me on Dexilant 60 mg/day. I was told to take it for 3 months and then do a Barium Swallow and if it was clear, get off the Dexilant. I expressed concern for the Esophagitis returning since I had absolutely no symptoms in the first place. She said that after I am off of the PPI for 3 months, we will do an endoscopy to check for any damage and if any is found, we will do a PPI long term. I had my Barium Swallow this week. I was told it was "normal" and to stop taking my Dexilant until I get my Endoscopy in a few months. The report said "Minimal amount of reflux in the supine position which was not able to be duplicated". My questions are: 1) Is it normal to have reflux if you are on PPI treatment, which I still was at the time of the Barium Swallow? I did not think I should be having any reflux since I was on the medicine. 2) What course of treatment is typically suggested for a patient like me? I feel lost since I can't feel ANYTHING from the acid reflux and Esophagitis. 3) Would long term PPI treatment typically be enough to prevent Esophagitis, and in addition, Barrett's Esophagus?

*Also, my original Upper GI was a few months after giving birth, so I did have some additional weight on me. During the last year, I have gained additional weight due to the SSRI's that I took. I am about 25 pounds overweight and not sure if that could add to the problem.
Posted Wed, 11 Apr 2012 in Digestion and Bowels
Answered by Dr. Ketan Vagholkar 52 minutes later
Thanks for posting your query.
You seem to be suffering from mild reflux which is physiological (normal) in your case and is not a cause for concern.
Fortunately, your barium study is normal and so there is no need for aggressive surgical intervention.
The main cause of your problem is the weight that you have gained. I would suggest the following which will help you in getting relief.
1. Try and reduce your weight by following an appropriate diet and by practicing regular medically supervised exercises.
2. Do not resort to restrictive dieting diets. Try and eat small meals at regular intervals.
3. While sleeping, ensure that there are an adequate number of pillows under your head and upper chest in order to keep the upper part of the gastrointestinal tract above the level of the rest which will help in significantly reducing the volume of reflux.
4. I would suggest that you stop using the proton pump inhibitors (PPIs). They should not be taken over a prolonged period without a justifiable indication.
5. Use a mild coating agent containing sucralfate which will give relief of any symptom as well as protect the oesophageal and stomach mucosa. Since this is a prescription drug, it would be best if you consult your primary care physician and ask about the same
I would suggest that you follow these suggestions for at least 4 weeks. I think you should feel better very soon.
I hope I have answered your query. I shall be available for follow up queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor